Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Swollen lymph nodes behind the ear, itching outside the ear, sore neck, closed ears. Took prednisone injection and keflex. Is this ear infection?

User rating for this question
Good
Answered by

ENT Specialist
Practicing since : 2001
Answered : 2324 Questions
Question
For the past week I have had what feels like an ear infection, with swollen lymph nodes behind my ear. It started with itching on the outside of my ear in one spot. I thought I had been bitten by something. By the end of the next day the outside of my ear was very swollen, my neck was sore, and I couldn't hear very well - ear felt completely closed up. Saw doctor next day and he gave me a prednisone injection and started me on Keflex ?sp. Now, almost a week later, and after 5 says of Keflex, I feel worse. My neck hurts more, and at certain times of the day, my inner ear hurts. Also have a slight headache - not really bad, just uncomfortable, and at times my ear still itches. Have felt a little warm at times, but really no fever.
Posted Wed, 20 Jun 2012 in Ear, Nose and Throat Problems
 
 
Answered by Dr. Naveen Kumar 5 hours later

Hi

Thanks for the query

The swelling in the outer part of the ear associated with swollen lymph nodes in the surrounding region could be due to inflammation in the external ear which is termed as Otitis externa (Swimmer's ear).

The description mentioned by you is typical of the inflammation of the external ear. It is commonly noticed when there is dryness of the skin or pimples, leading to invasion of bacteria, followed by infection and enlargement of the lymph nodes.

Cephalexin (Keflex) is not the drug of choice for this infection. You would require drugs with a combination of Amoxycillin and Clavulanic acid or Ciprofloxacin for the control of infection. Also, you will require a local steroid plus antibiotic pack placed in the external ear for the reduction of inflammation and a potent anti-inflammatory medicine such as Ibuprofen or Diclofenac.

I do not think that the flight journey could be one of the causes for this infection, because the presentation of the barotrauma is entirely different from that of the description mentioned by you.

Hope I have answered your query; I will be available for the follow-up queries.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Follow-up: Swollen lymph nodes behind the ear, itching outside the ear, sore neck, closed ears. Took prednisone injection and keflex. Is this ear infection? 5 hours later
Thank you. I have a prescription for Cipro that was given to me by my urologist in case I got a UTI while in XXXXXXX I have 14 pills that I was to take twice daily. Would this be the correct dosage for the ear infection?
 
 
Answered by Dr. Naveen Kumar 1 hour later
Hi

Thanks for writing back

Yes, Ciprofloxacin 500mg would be an ideal dosage in this condition, you can use it for a week. But, along with that you will also require a pack (containing a steroid and an antibiotic) to be placed in the external ear; this helps in improving the symptoms.

Also, avoid water getting into the ear, you can use a cotton swab smeared with petroleum jelly and place it outside the ear while taking the shower. Once it is done clean the surface with a clean cotton. I will be available for further queries.

I wish you good health.

Regards
Dr. Naveen Kumar N.
ENT and Head & Neck Surgeon
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor